Alert archive / New York / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 122, NWS Binghamton, NY

July 14, 2000Otsego County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jul 14, 2000, 5:02 PM EDT for Otsego County, New York. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 14, 2000, 5:02 PM EDT (21:02 UTC)
Expired
Jul 14, 2000, 6:00 PM EDT
In force
58 min
Issued by
NWS Binghamton, NY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Otsego County, NY

The radar

The Albany radar (KENX), 51 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 5:05 PM EDTThunderstorm Wind 52 EWestford, NYA tree was reportedly blown down by thunderstorm winds. Large hail of an unspecified size was also reported.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.0 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2000-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 283 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2000-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
283 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1034 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBGM 142102
SVRBGM
NYC077-142200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
502 PM EDT FRI JUL 14 2000

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OTSEGO COUNTY IN CENTRAL NEW YORK.

* UNTIL 600 PM EDT.

* AT 454 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL...NEAR COOPERSTOWN...OR ABOUT
  OVER WESTFORD...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHERRY VALLEY AROUND 520 PM EDT.

THIS IS A DANGEROUS STORM WITH LARGE HAIL. STAY INDOORS AWAY FROM 
WINDOWS. TORRENTIAL DOWNPOURS WILL ALSO OCCUR WITH THIS STORM. TAKE 
SHELTER UNTIL THE STORM PASSES. WATCH OUT FOR PONDING OF WATER ON 
ROADWAYS AND FLOODING OF POOR DRAINAGE AREAS.

LAT...LON 4266 7492 4254 7475 4290 7417 4309 7443

$$

SPORER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:20 PM EDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 14, 3:20 PM EDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
320 PM EDT FRI JUL 14 2000

SHWR/TSRA ACVTY CONTG E FM WRN NY INTO THE OH VLLY. THE BULK OF THE
CNVTN CONTS TO DVLP TO THE S AND E IN OH TWD WV AND WRN PA. SOME
SCTD ACVTY HEADING E TWD CNTRL NY. IN ADDTN...SOME ISLD ACVTY FIRING
OVR THE HIGHER TERRAIN OF THE WESTERN CATSKILLS AND POCONOES.
THE ACVTY IN WRN NY WAS FORMING IN ADVANCE OF AN APPRCHING UPR LVL
WAVE AND ASSCTD SFC TROF. THIS FEATURE WILL CONT TO WORK E AND
AMPLFY WHICH IN TURN WILL LEAD TO A MAJOR CUT OFF LO FORMG AT
MID-UPR LVLS OVR PA BY SAT EVE. SHWR AND TSRA WILL MOV INTO THE
REGION THE REST OF THE AFTRN AND EVE. IT MAY WIND DOWN A BIT LATER
IN THE EVENING AFTER SUNSET. HOWEVER...COUNTERING THE USUAL DIURNAL
DECREASE IN CONVTN WILL BE THE HGHT FALLS AND MIDLVL LIFTG ASSCTD
WITH THE AMPLFING UPR LVL LO. THUS...ACVTY MAY FLARE UP ACRS REGION
AGAIN OVRNGT. WILL GO LIKELY POPS SHRA/TSRA TONIGHT. ONE OR TWO
CELLS THIS EVE CUD PRODUCE LOCALIZED FLOODING PROBLEMS...NOT ENUF
FOR AN FFA. WILL HNDL IN THE ESF THAT WILL BE WRITTEN MAINLY FOR THE
POTENTIAL HVY RAIN EVENT ON SAT INTO SAT NGT.

NOW ON TO SAT-SAT NGT. UPR LVL LO CLOSES OFF OVR PA. THE EFFECT OF
THIS WILL BE TO BACK THE LL FLO TO THE SE THRU THE TROPOSPHERE . A
N-S ORIENTED SERLY LLJ DVLPS AT 850 MB WHICH TOPS 40 KTS ON SOME
MODELS. THE WINDS AT THE LL/S WILL BE STRGR THAN THE WINDS AT MID
LVLS...A KEY FACTOR IN DVLPG SLOW-MOVING MTN-HUGGING TSRA WHICH WILL
BE EMBEDDED IN A LARGER AREA OF SHWRS. WHERE EVER THE LLJ SETS UP
WILL BE THE FOCUS FOR THE STRGEST LL MOISTURE TRANSPORT AND DESTAB. THIS
MOISTURE TRANSPORT AND DESTABILIZATION WILL BE FOCUSED INTO A HIGHLY
DVRGT ENVRNMENT ON THE E AND N SIDE OF THE DVLPG UPR LVL LO. ALL
MODELS SHOW QPF MAXES FM 2-3 INCHES. MODEL DIFF/S SHOW UP IN THE
POSITIONING OF THE UPR LVL LO WITH THE AVN THE FARTHEST S. THE
ETA/MESO-ETA IS FARTHEST N. THE NGM IS IN THE MIDDLE WITH BOTH
MODELS TRENDING TWD THE NGM SOLTN USING THE AWIPS D_PROG_DT FEATURE.
NGM MIGHT HAVE THE BEST SOLTN FOR THE MASS FIELDS. WITH THE AVN
FARTHEST S...HEAVIEST PRECIP IS S OF CWA. FOR NOW...BASED ON TRENDS
WILL GO WITH THE FARTHER N SOLTN/S. THE NGM NAILS NE PA HARD WITH THE
ETA HITTING OUR SERN ZONES THE HARDEST WITH NR 3 INCHES AMNTS. OUR
MM5 RUN WAS VERY SIMILIAR TO THE NGM WITH THE HEAVIEST IN NC PA WITH
AMNTS OVR 5 INCHES! THIS IS PROBABLY OVRDONE AND NOT REPRESENTATIVE
OF A BASIN AVE.

BASIN AVE QPF PROBABLY WILL RUN ARND 2 INCHES OVR A WIDE AREA BY SUN
AM. THIS IN ITSELF WON/T BE ENUF TO PRODUCE WIDESPREAD FLOODING. I
AM MORE CONCERNED ABT THE LOCALLY HIGHER AMNTS THAT LIKELY WILL FALL
OVR SOME OF OUR HILLY TERRAIN. THINK LOCALIZED FLASH FLOODING IS A
POSSIBILITY SOMEWHERE IN MY CWA SAT-SAT NGT WITH ISOLD AMNTS UP TO 4
OR 5 INCHES PSBL. TOO ERLY FOR A WATCH SINCE IT CUD SET UP ANYWHERE
IN MY CWA SO WILL OPT FOR AN ESF TO COVER POTENTIAL.

SUNDAY INTO EARLY NEXT WEEK WILL SEE IMPROVING CONDITIONS AS THE UPR
LVL LO GETS SHEARED OUT. TEMPS LOOK LIKE THEY WILL REMAIN BLO NORMAL
THOUGH. IT IS INTERESTING TO POINT OUT THAT AT BGM THIS JULY/S AVE 8
TEMP SO FAR IS 1.3 DEGREES BELOW THE RECORD FOR THE COLDEST JULY
WHICH WAS 65.5 DEGREES IN JULY 1971. THE MRF SHOWS YET ANTHR CUT OFF
LO DROPPING INTO THE NERN US BY DAY 10!

.BGM...NONE.

NICOSIA

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 3:56 PM EDTFlash Flood WarningBGMOnondaga94 min
Jul 14, 5:03 PM EDTSevere Thunderstorm WarningBGMCayuga42 min
Jul 14, 5:45 PM EDTSevere Thunderstorm WarningBGMCayuga30 min
Jul 14, 5:59 PM EDTSevere Thunderstorm WarningBGMCortland61 min
Jul 14, 5:59 PM EDTSevere Thunderstorm WarningBGMSeneca, Tompkins46 min
Jul 14, 7:26 PM EDTSevere Thunderstorm WarningBGMChenango64 min

Nearby

Severe Thunderstorm Warnings in New York, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.